Georgia, 2005Lightning Strike and Heavy Rain in Georgia, February 23, 2005
February 23, 2005 · NWS FFC · 2 events in 2 counties and zones
1 lightning, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 23, 7:15 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 23, 7:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 23 2005
.SHORT TERM...NEARLY STATIONARY FRONT NOW ACROSS FAR SOUTH GEORGIA
...BUT SHOULD COME BACK NORTH INTO THE SOUTH PORTION OF THE FORECAST
AREA OVERNIGHT. LIGHTNING CURRENTLY AS FAR NORTH AS THE MS/TN BORDER
WELL INTO THE MORE STABLE SURFACE AIR. EXPECT FAR SOUTH AREA TO
SEE SOME SURFACE BASED TRW...WITH ISOLATED ELEVATED TRW POSSIBLE
OVER THE NORTH BASED ON FORECAST SHOWALTER INDEX. AS THE LOW MOVES
ACROSS OVERNIGHT...RAIN SHOULD DIMINISH ON THURSDAY. BOTH NAM AND
GFS HAVE COME INTO FAIRLY GOOD AGREEMENT ON THE BULK OF THE PRECIP
OCCURRING OVERNIGHT. MODELS DIVERGE THURSDAY NIGHT AS GFS KEEPS BULK
OF THE MOISTURE SUPPRESSED TO THE SOUTH...WHILE NAM BRINGS IN
ANOTHER SLUG OF MOISTURE IN THURSDAY NIGHT...ALBEIT WITH NOT MUCH IN
THE WAY OF DYNAMICS. HAVE LEANED TOWARD THE NAM SOLUTION THURSDAY
NIGHT. AREA DRIES OUT FRIDAY. ALTHOUGH THE NORTH PORTION OF THE
FORECAST AREA SHOULD BE WEDGED THURSDAY...ALL GUIDANCE POINTS TO
TEMPERATURES NOT QUITE AS COOL AS CURRENTLY FORECAST. HAVE WARMED
THEM UP SOME...BUT STILL GOING BELOW GUIDANCE OVER THE NORTH. HAVE
STAYED CLOSE TO GUIDANCE THURSDAY NIGHT AND FRIDAY.
.LONG TERM...WEAK UPPER LEVEL RIDGE OVER THE AREA SATURDAY SHOULD
KEEP DRY CONDITIONS. HOWEVER AS SOUTHWEST LOW GRADUALLY WORKS ITS
WAY EASTWARD...FLOW BECOMES MORE SOUTHWESTERLY. MOISTURE SHOULD
RETURN NORTH SUNDAY NIGHT INTO MONDAY. BY TUESDAY WE ARE INTO
NORTHWESTERLY FLOW WHICH SHOULD KEEP DRY AND COOL CONDITIONS OVER
THE AREA TOWARD THE END OF THE PERIOD.
&&
.HYDROLOGY...APPEARS BEST QPF WILL BE OVER CENTRAL GEORGIA WITH
AMOUNTS OVER THE NORTH LESS THAN 1 INCH. THIS SHOULD NOT LEAD TO ANY
ADDITIONAL FLOODING DESPITE RATHER SATURATED CONDITIONS.
&&
.AVIATION...
AREA OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE AREA AND LOWER
CEILINGS AS AIR IS SATURATED. MVFR CEILINGS AS RAIN AREA ARRIVES
SHOULD LOWER TO IFR AFTER MIDNIGHT. VISIBILITIES WILL BE GENERALLY 3
TO 5 MILES IN RAIN AND FOG...BUT COULD GO TO 1 MILE OR A LITTLE LESS
BRIEFLY IN THE CORE OF THE HEAVIER SHOWERS/TSTMS.
AROUND SUNRISE PRECIP SHOULD BE ABOUT FINISHED BUT CEILING OF 5 HND
TO 1 THSD FEET SHOULD LINGER FOR A WHILE UNTIL LOW LEVEL WINDS
INCREASE OUT OF THE NORTHWEST. THEN BASES SHOULD IMPROVE TO BETWEEN
15 HND AND 3 THSD FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 51 56 40 57 / 100 80 40 10
ATHENS 47 55 38 57 / 100 80 30 10
GAINESVILLE 48 52 37 55 / 100 80 30 10
ROME 48 57 36 59 / 100 80 30 10
COLUMBUS 55 68 46 59 / 100 60 40 20
MACON 55 68 46 59 / 100 70 40 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
26/15
Hazardous weather outlook, Feb 23, 7:27 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
727 PM EST WED FEB 23 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
727 PM EST WED FEB 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...OVERNIGHT WEDNESDAY NIGHT.
...A FEW THUNDERSTORMS EXPECTED TONIGHT...
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER ALABAMA WILL BE MOVING ACROSS GEORGIA
OVERNIGHT.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.
.DISCUSSION...
AN AREA OF RAIN AND SCATTERED THUNDERSTORMS ASSOCIATED WITH A LOW
PRESSURE AREA WILL MOVE ACROSS GEORGIA TONIGHT. INSTABILITY WILL
BE LIMITED AS SURFACE DEWPOINTS OVER MUCH OF THE AREA ARE FAIRLY
LOW. BEST INSTABILITY WILL BE ACROSS CENTRAL GEORGIA NEAR THE
REMNANTS OF AN OLD FRONTAL BOUNDARY. SURFACE BASED LIFTED INDICES
SHOULD RANGE FROM SLIGHTLY POSITIVE VALUES IN NORTH GEORGIA TO
MINUS 2 ACROSS CENTRAL GEORGIA. CAPES WILL BE ONLY AROUND 200
IN THE NORTH TO BETWEEN 500 AND 1000 ACROSS THE MIDDLE OF THE
STATE. THIS SHOULD LIMIT UPDRAFT SPEEDS AND KEEP STORMS BELOW
SEVERE LIMITS. LOCALLY HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING
STRIKES ARE ANTICIPATED WITH THESE STORMS. A COUPLE OF STORMS
MIGHT PRODUCE SMALL HAIL.
BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN THE HOURS OF
7 PM AND 2AM EST. MOST OF THE THUNDERSTORMS SHOULD OCCUR
FROM NEAR THE I-20 CORRIDOR SOUTH ACROSS MUCH OF CENTRAL
GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Feb 23, 7:38 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EST WED FEB 23 2005
GAZ066-240115-
738 PM EST WED FEB 23 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TROUP COUNTY
UNTIL 815 PM EST...
AT 737 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR ABBOTTSFORD TO NEAR
HOGANSVILLE...MOVING NORTH AT 25 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND
RAINFALL AMOUNTS UP TO THREE QUARTER OF AN INCH PER HOUR. THE
THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY 815 PM EST.
Special weather statement, Feb 23, 8:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EST WED FEB 23 2005
GAZ053-240215-
846 PM EST WED FEB 23 2005
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN COWETA COUNTY UNTIL
915 PM EST...
AT 837 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWNAN...MOVING NORTH AT 35 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED TO
DIMINISH BY 915 PM EST.
Lightning, Coweta
- When
- February 23, 9:30 PM EST
- Where
- Coweta County, Sharpsburg
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
The Times/Herald of Newnan reported that lightning struck a home blowing the electric meter out into the yard and destroying some wiring behind the stove. The incident also sparked a natural gas leak.
Heavy Rain, Clayton
- When
- February 23, 9:30 PM EST
- Where
- Clayton County, Forest Park
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.542, -84.358 (the zone’s center; the record gives no point)
The News Daily of Jonesboro reported that heavy rain caused a partial roof collapse at the SP Recycling Corporation. The weight of the rain water that collected on the roof caused one of the building support columns to collapse. A female night shift worker suffered injuries to her leg during the roof collapse.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, February 23, 2005$63,000 · 2.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Louisiana, February 23, 2005$35,000 · 60 kt wind · 2 events
- Flash Flood in California, February 23, 2005$15,000 · 1 event
- Hail in Texas, February 23 to 24, 2005$4,000 · 2.75 in hail · 6 events
- Heavy Snow in Colorado, February 23, 20054 events
- Hail in Texas, February 23, 20053 in hail · 4 events
- Hail in Oklahoma, February 23, 20051 in hail · 3 events
- Winter Storm in New Mexico, February 23, 20053 events
- Winter Weather in Illinois, February 23 to 24, 20053 events
- Hail in Mississippi, February 23, 2005$450 · 1.25 in hail · 2 events
- Hail in Arizona, February 23, 20050.75 in hail · 2 events
- Hail in New Mexico, February 23, 2005$3,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441172, 5441230.